View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
MONDAY, Jan. 18 (HealthDay News) -- Metformin treatment of type 2 diabetes is associated with vitamin B12 deficiency and more severe peripheral neuropathy, according to a study in the January issue of Diabetes Care.
Daryl J. Wile, M.D., and Cory Toth, M.D., of the University of Calgary in Canada, examined the levels of vitamin B12 (cobalamin [Cbl]), homocysteine (Hcy), and methylmalonic acid (MMA) in 122 patients with type 2 diabetes and concurrent symptomatic peripheral neuropathy, where 59 had more than six months of metformin treatment and 63 had not been exposed to metformin. The researchers note that metformin is associated with Cbl deficiency and elevated levels of Hcy and MMA, which may damage peripheral nerves.
Long-term metformin treatment was associated with lower serum Cbl levels and elevated fasting Hcy and MMA levels, the investigators found. These patients had more severe peripheral neuropathy based on clinical and electrophysiological measures (two scoring systems and nerve conduction studies), which was strongly associated with cumulative metformin dose.
"Metformin exposure may be an iatrogenic cause for exacerbation of peripheral neuropathy in patients with type 2 diabetes," the authors conclude. "Interval screening for Cbl deficiency and systemic Cbl therapy should be considered upon initiation of, as well as during, metformin therapy to detect potential secondary causes of worsening peripheral neuropathy."
Full Text (subscription or payment may be required)
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top